Many separate over-the-counter (OTC) medicines contain the same active ingredients, therefore consumers need to be aware of the risks of taking multiple medications.
In this FDA campaign, focus is on products which contain acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs).
|NSAIDs can cause gastrointestinal bleeding in certain patients.|
Acetaminophen is widely available, and is the active ingredient in many OTC and prescription medicines. Although, it is safe when taken at the correct dosage, too much may lead to liver damage. This risk is increased in consumers who drink alcohol.
NSAIDs, such as aspirin, ibuprofen, naproxen sodium, and ketoprofen, can cause gastrointestinal bleeding in certain patients. They may also cause kidney problems in consumers with pre-existing kidney disease, or who are taking diuretics.
The campaign will include the publication of brochures, articles and advertisements, aimed at promoting greater consumer awareness. Copies of all campaign materials can be found on the FDA website.
This consumer education campaign is in addition to changes recommended by the FDA's Non-Prescription Drugs Advisory Committee in September 2002. The committee recommended changes to labeling of certain OTC drug products, including acetaminophen and NSAIDS, in order to promote their safe use.